Is It Really Dangerous to Mix Uppers and Downers?

When your bath water is too hot, you add cold water to create the temperature you want. When you are driving too fast, you apply the brake to slow the car down. When a belt is too tight, you loosen it until you are comfortable.

Often to change the state of something, whether water or temperature, you apply its opposite to create a manageable middle ground. This works under most circumstances but not when taking uppers or downers. Mixing them can cause detrimental side effects including coma, overdose, and death.

What Are Uppers?

The term uppers is slang for a group of drugs called stimulants. This category of drugs increases blood pressure and heart rate. In addition, according to the National Institutes of Health, uppers also cause the brain to flood with dopamine and norepinephrine, two neurotransmitters that produce feelings of euphoria. Stimulants elevate mood, alertness and focus while often reducing appetite.

Other physical side effects of uppers include the following:

  • Dizziness
  • Sweating
  • Insomnia
  • Headache
  • Tremor
  • Chest pains
  • Heart palpitations

Prescription stimulants are most commonly used to treat ADHD and narcolepsy. Common illicit stimulants include cocaine, meth, crack, and ecstasy. Even combining two stimulants together can be dangerous. The effect of the drugs is multiplied and you may accidentally overdose.

What Are Downers?

Downers is a slang term for a group of drugs called central nervous system (CNS) depressants. They create the opposite effects of uppers or stimulants. Downers slow down heart rate and blood pressure. They also decrease alertness and focus.

Other physical side effects of downers include the following:

  • Sedation
  • Muscle relaxation
  • Drowsiness
  • Disinhibited emotions
  • Loss of coordination
  • Drowsiness
  • Forgetfulness or amnesia
  • Dizziness
  • Lethargy

Downers affect many different processes in the body, which is different than the way stimulants work.

Depressants are classified into three groups:

  1. Opiates/opioids (most commonly painkillers)
  2. Sedatives/hypnotics
  3. Alcohol

Woman taking pill in bed

Depressants are prescribed for anxiety or sleep problems, so they are often referred to as sedatives or tranquilizers. According to a report from the National Institute on Drug Addiction, an estimated 2.2 million people abused tranquilizers in 2010 making them the second-most abused prescription drug.

Sedatives were commonly abused affecting almost a half a million people.

Taking illicit drugs by themselves is dangerous, but taking prescription drugs can also dangerous if you do not take them according to the doctor’s instructions. You can become addicted to prescription drugs too.

Mixing Uppers and Downers

Sometimes people take uppers and downers together unaware of the dangers in mixing them. They think that because they produce opposite effects on the body, the drugs actually cancel each other out. However, doing so can be extremely dangerous and hazardous.

Dangers of mixing uppers and downers include the following:

  • 1. Stimulants mask the effects of depressants.

    , As a result, you can end up taking more of a stimulant than you intended particularly if you mix stimulants with alcohol. The body’s default response to too much alcohol is for you to pass out. Because stimulants prevent this from happening, you can drink even more alcohol without passing out. If further depressant drugs are added, you risk the chance of going into a coma or even dying of an overdose.

  • 2. Mixing cocaine and alcohol is particularly dangerous.

    Alcohol changes the way the body breaks down cocaine. The body produces a chemical called cocaethylene. Cocaethylene is more toxic than both cocaine and alcohol alone. It also remains in the body longer. As a result, the heart and liver experience prolonged stress. Sudden death may occur even several hours after taking the drug mixture.

  • 3. Stimulant drugs often cause dehydration.

    According to an article from Friends Research, this dehydration can be made much worse by drinking alcohol. If the body is not properly hydrated, you could experience dizziness, diarrhea, vomiting, and disorientation. If the dehydration continues, your vital organs could be damaged, and you could die.

  • 4. Taking stimulants with opioids is detrimental to your heart.

    It changes the body’s homeostasis. The opioids decrease your heart rate, but stimulants increase it. This could cause heart dysrhythmias and heart failure.

These are just a sampling of the complications that could result from mixing uppers and downers. Because your body is unique, you could experience different or even more side effects.

Taking Uppers and Downers Separately

Even taking uppers and downers at different times can be a dangerous risk. Some people take a stimulant to give them more energy throughout the day but then take a depressant to help them relax and prepare for sleep. Over time the body will become accustomed to both drugs, and you can actually become addicted to both.

In this case you need to find a rehab center that specializes in treating people with multiple addictions.

Do not try to stop taking these drugs cold turkey. Because the withdrawal symptoms are different, your body may not respond well to the detox, and you could experience significant pain and discomfort. Rehab centers will help you detox safely and will make you as comfortable as possible in the process.

Getting Help for Your Addiction

If you are struggling with an addiction to drugs, we can help. You can call us at 760-548-4032 any time, 24 hours a day. You can talk with one of our admission coordinators about the nature and history of your addiction, and together you can determine the best options for you.

Don’t continue to make the dangerous decision of mixing uppers and downers. The risks far outweigh the rewards. Call us today, and start on the path of a new life without drugs.

Start the Journey Today!

760-548-4032